Nebraska, 2026

Ice Storm in Nebraska, January 2, 2026

January 2, 2026 · NWS GLD · 1 event in 1 county or zone

Summary of ice event in Nebraska.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Summary of ice event in Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 1, 10:51 PM CST, 1 hour 9 minutes earlier. Its key messages:

  • Above normal temperatures continue through the weekend and into early next week.
  • Dense fog is possible over a limited portion of the area Friday evening into Saturday morning, mainly east of Hwy 83.
  • Potential pattern change mid to late next week.
Area forecast discussion, Jan 1, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
951 PM MST Thu Jan 1 2026

.KEY MESSAGES...

- Above normal temperatures continue through the weekend and
  into early next week.

- Dense fog is possible over a limited portion of the area
  Friday evening into Saturday morning, mainly east of Hwy 83.

- Potential pattern change mid to late next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1113 AM MST Thu Jan 1 2026

Fairly tranquil start to the new year across the Tri-State
area. Mid level ridging is present leading to the tranquil
conditions. Some embedded shortwaves within the flow are leading
to continuous cirrus over the forecast area which looks to keep
temperatures in the 60s for the day. Weak 850mb frontogenesis
is moving through the area bringing a slight cool down in
temperatures initially along with turning winds to the
northwest. Due to relatively no low level pressure gradients and
lack flow, winds for the day are forecast to remain relatively
light around 10 mph. Tonight a low pressure systems across the
southern Plains is forecast to lead to the winds turning
easterly. Will need to keep an eye on some patchy fog potential
mainly along and east of Highway 83 as this occurs. Due to
confidence currently being less than 10% in this occurring will
opt to leave out of the forecast for now. Another factor playing
against the fog will be a gradual increase in mid level
moisture which will also help keep temperatures a little higher
due to better insolation from the cloud cover. A strong 500mb
vorticity maxima within one of the shortwaves is forecast to
move across the area which is what is leading to the mid level
moisture advection. 15Z RAP cross sections shows a deep dry
layer from the surface to around around 700mb during the peak
time of the vorticity moving across. I can't completely rule out
a shower or two but with how deep the dry air is I would be
surprise if anything but some rogue sprinkles occur. The dry
layer does wane some starting around 09Z so if there can be any
lingering lift then the relative better chance would be after
that. If we can get any clearing or even spotty clearing
overnight then temperatures may locally fall a little lower than
what I have in the forecast more than likely into the mid 20s.

Friday, mid level moisture is forecast to increase through the
day from a weak shortwave and associated 500mb vorticity maxima
just north of the area. Looking 09Z RAP cross section analysis
there is around 1-2 microbars of omega between 700-550mb mainly
favoring Yuma and Dundy counties. However with dry air still at
the surface think sprinkles or virga is the most likely scenario
currently so will add some small pops around 5% to the forecast
from around 15Z-19Z. Thick mid level clouds looks most likely
due to the increase in mid level moisture so have lowered high
temperatures a few degrees to account for this with highs in the
upper 40s across the east to the low 60s across the west.
Overall winds are forecast to be light around 5-10 mph for the
majority of the day but as the shortwave approaches the area the
surface and 850mb wind field is forecast to increase which may
lead to some increasing in winds during the mid afternoon hours
with gusts around 30-35 mph. Due to cloud cover in place don't
think mixing will overly deep but should max out around 5000
feet. Friday night and into Saturday morning, a better potential
for fog across eastern portions of the area is seen on forecast
soundings on the back end of the wave which looks to lead to
more light and variable winds. Temperatures are forecast to be
around freezing so will need to watch for freezing fog again.
Will let at least another round of data come in before adding
into the forecast to ensure the signal sticks.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 118 PM MST Thu Jan 1 2026

Starting the long term period on Saturday, ridging is forecast
to develop and move back across the area. This is forecast to
lead to more above normal temperatures to continue for the area
into the start of the new work week. High temperatures are
currently forecast in the 60s. Guidance does suggest that some
southwesterly winds will be present on Sunday which would lead
to the potential for some 70s as well. There could be some
critical fire weather concern that day with a 25-30 knot 850mb
jet in place across the area. Will continue to monitor over the
next few days.

Mid week, a potential pattern change is on the table. Most
guidance does have a more troughiness feature to it. The big
question is the timing with the trough. The deterministic GFS is
the quickest with it having it affect the area in the
Thursday/Friday range versus the GEFS Mean and the ECMWF are a
little slower with it being more of a weekend issue. There still
remains tons of spread with the overall track and how it will
evolve but it will still need to monitored.

Temperatures for the week remain forecast to be above normal in
the 0s and 60s with the potential for cooling trend closer
towards normal towards the end of the week especially if the
quicker progression of the trough occurs.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 945 PM MST Thu Jan 1 2026

GLD: VFR conditions will rule through the TAF period, with
ceilings confined at or above ~10,000 ft AGL. Light/variable
winds will prevail through most, or all, of the 06Z TAF period.
A short period of 12-17 knot N winds is possible at/around
sunset Friday evening (~23Z Fri to ~03Z Sat).

MCK: VFR conditions and light/variable winds will rule through
the 06Z TAF period, with ceilings confined at or above ~10,000
ft AGL. Looking ahead, low ceilings and/or dense fog may develop
over portions of south central Nebraska Saturday morning
(~06-12Z Sat).. possibly as far west as the McCook terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Vincent
Hazardous weather outlook, Jan 1, 10:04 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
904 PM MST Thu Jan 1 2026

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030415-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
904 PM MST Thu Jan 1 2026 /1004 PM CST Thu Jan 1 2026/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Red Willow

When
January 2, 12:00 AM CST
Where
Red Willow forecast zone
Reported by
Trained Spotter
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308133.